Experiments have demonstrated that androgens and estrogens1 and certain vitamins2 are absorbed through the intact skin with the possibility of causing systemic effects similar to those observed after the injection or ingestion of these substances. The percutaneous absorption of estrogens may exert a profound influence on the anterior hypophysis and on the ovaries, producing disturbances in the menstrual cycle and changes in the mammary glands and in the reproductive and genital organs. It has been proved that in animals the sex hormones can induce proliferation of cells3 in the tissues which they affect, the gradient development of which results frequently in cancer. These reactions indicate a potential danger to normal persons who use cosmetics which contain active therapeutic substances used in the practice of medicine to produce systemic changes.
The use of vitamins in creams, lotions and soaps has caused controversy4 concerning their efficacy in cosmetic